Texas, 2004

Flash Flooding and Hail in Texas, June 5, 2004

June 5, 2004 · NWS EWX · 6 events in 5 counties and zones

5 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 4, 8:30 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 4, 8:30 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
930 PM CDT FRI JUN 4 2004

.DISCUSSION...NORTH TEXAS MCC STARTING TO DRIFT INTO NORTHERN CWA
WHILE STORMS FROM EAST TEXAS APPROACH ON OUTFLOW BOUNDARIES. EXPECT
SOME DECREASE IN INTENSITY WITH LOSS OF DAILY HEATING. STILL...UPPED
POPS TO 50 PERCENT NORTH AND EAST THROUGH THE NIGHT WITH SEVERE AND
LOCALLY HEAVY RAIN INCLUDED. AT THIS POINT...STORMS APPEAR UNLIKELY
TO MOVE AS FAR SOUTH AS SAN ANTONIO.

&&

.PREV DISCUSSION...
CONVECTION HAS YET TO DEVELOP ACROSS THE CWA, ALTHOUGH EXPECT SOME
THIS EVENING NEAR THE SEABREEZE IN THE EAST AND COMING OFF THE
SOUTHWESTERN TEXAS/NORTHERN MEXICAN MOUNTAINS OUT WEST. LATER TONIGHT
INTO SUNDAY, WEAKNESS IN THE SUBTROPICAL RIDGE EXITS OVER SOUTHERN
TEXAS. THIS WILL ALLOW WEAK SHORT-WAVES AND SOLAR HEATING TO DEVELOP
CONVECTION OVER THE HIGHER TERRAIN OF WEST TEXAS WITH STEERING FLOW
ENABLING SOME TO MOVE INTO MAINLY THE NORTHEASTERN CWA LATE NIGHT AND
MORNING HOURS. RATHER HIGH CAPES AND SHEAR PROFILES SUGGEST THAT
SEVERE STORMS CANNOT BE RULED OUT, ALTHOUGH TOO ISOLATED TO MENTION.
SEABREEZE MAY CAUSE SOME AFTERNOON AND EARLY EVENING CONVECTION IN
THE EAST. LATER ON SUNDAY INTO MONDAY, PATTERN CHANGES WITH RIDGE
ERODING FROM THE WEST AS LARGE UPPER TROUGH DEVELOPS OVER THE WESTERN
STATES. THIS WILL SET UP A TROPICAL TAP AND ALLOW SOME EASTERLY WAVES
TO ROTATE AROUND THE RIDGE INTO SOUTHERN TEXAS. ALSO, A TROPICAL
SYSTEM MAY FORM OFF THE PACIFIC COAST OF MEXICO, THEN DRIFT INLAND
AND TRACK NORTH TOWARD TEXAS. THE COMBINATION OF THESE FAVORS RAISING
POPS, HOWEVER SOME UNCERTAINTY EXISTS AND WILL MAINTAIN LOW CHANCE
POPS FOR TUESDAY THROUGH THURSDAY AND INTO FRIDAY. SLOW STORM
MOVEMENT COULD LEAD TO ISOLATED HEAVY DOWNPOURS TONIGHT THROUGH THE
WEEKEND WITH BETTER CHANCES FOR HEAVIER RAINS NEXT WEEK DUE TO
TROPICAL INFLUENCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  91  74  94 /  20  20  20  20
AUSTIN BERGSTROM INTL AIRPORT  72  91  72  93 /  20  20  20  20
DEL RIO INTL AIRPORT           74  97  75  97 /  10  10  10  10
SAN ANTONIO INTL AIRPORT       72  93  75  93 /  10  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

03/13/PM
Hazardous weather outlook, Jun 4, 6:53 PM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
753 PM CDT FRI JUN 4 2004

TXZ171>173-183>194-202>209-217>225-228-051100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
753 PM CDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.
A COMPLEX OF SHOWERS AND THUNDERSTORMS LOCATED OVER NORTH CENTRAL
TEXAS WILL DRIFT SOUTHEASTWARD THIS EVENING AND EARLY TONIGHT. SOME
OF THESE STORMS WILL MOVE ACROSS THE EASTERN HILL COUNTRY AND THE
NORTHEAST SECTIONS OF SOUTH CENTRAL TEXAS BEFORE WEAKENING DURING
THE EARLY MORNING HOURS ON SATURDAY. LOCALLY HEAVY RAINFALL...SMALL
HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
MOIST AND UNSTABLE AIR...ALONG WITH STRONG DAYTIME HEATING...AND
OCCASIONAL DISTURBANCES IN THE UPPER LEVEL NORTHWEST FLOW WILL
CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY.
THERE IS A POSSIBILITY THAT ISOLATED STORMS ON SATURDAY AND SUNDAY
AFTERNOON COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT.

The radar

The Austin/San Antonio radar (KEWX), 31 km away, was scanning. The volume nearest the first event began at 06:23 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 hail. Local standard time, as filed.

Hail, Comal

When
June 5, 12:25 AM CST to 12:35 AM CST
Where
Comal County, Canyon Res
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
29.900, -98.250

Flash Flood, Comal

When
June 5, 12:30 AM CST to 2:00 AM CST
Where
Comal County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.808, -98.278 (the zone’s center; the record gives no point)

Storms over Comal County produced general 1 inch totals, with isolated 3 inch amounts in the area around Spring Branch. Several roads were closed due to high water, especially in the northwest part of the county.

Flash Flood, Hays

When
June 5, 12:30 AM CST to 2:00 AM CST
Where
Hays County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
30.058, -98.031 (the zone’s center; the record gives no point)

Rainfall averaged nearly 1 inch in Hays County, with totals of up to 3 inches near Buda. Numerous roads were closed in the east half of the county.

Flash Flood, Travis

When
June 5, 12:30 AM CST to 2:00 AM CST
Where
Travis County, East Portion
Reported by
DEPT OF HIGHWAYS
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

Storms produced a general 1 inch rainfall over the eastern half of Travis County. The highest amounts were 3 inches in the Del Valle area. Many of the rural roads in eastern Travis County were closed shortly after midnight due to flash flooding.

Flash Flood, Caldwell

When
June 5, 1:00 AM CST to 2:30 AM CST
Where
Caldwell County, West Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

Storms in Caldwell County produced a general 1 inch rainfall countrywide, with amounts up to 2.5 inches around Prairie Lea. Flash flooding was reported over the western portion of the county, generally west of US 183.

Flash Flood, Gonzales

When
June 5, 1:00 AM CST to 3:00 AM CST
Where
Gonzales County, Northeast Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.457, -97.492 (the zone’s center; the record gives no point)

Streets were flooded in the city of Gonzales after showers and thunderstorms left rain accumulations of up to 4 inches in the city and up to 3 inches north and east of the city. Rainfall over the remainder of the county was around 1 inch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410192, 5410193, 5410194, 5410195, 5410196, 5410246.